Alert archive / Iowa / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Des Moines, IA

August 19, 2022Polk County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 19, 2022, 4:50 PM CDT for Polk County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2022, 4:50 PM CDT (21:50 UTC)
Expired
Aug 19, 2022, 7:32 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Polk County, IA

The radar

The Des Moines radar (KDMX), 16 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:04 PM CDTFLASH FLOOD4 Nne Des Moines, IAREPORT OF CAR STRANDED IN INTERSECTION. OCCUPANTS INDICATE WATER IS BEGINNING TO ENTER THE VEHICLE. WATER RESCUE UNDERWAY.
Aug 19, 5:30 PM CDTFLASH FLOOD3 Nnw Des Moines, IAFLASH FLOODING ACROSS HICKMAN BETWEEN 24TH AND MLK DRIVE. CAR STRANDED WITH WATER UP TO THE HOOD. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WGUS53 KDMX 192150
FFWDMX
IAC153-200100-
/O.NEW.KDMX.FF.W.0008.220819T2150Z-220820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
450 PM CDT Fri Aug 19 2022

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Southern Polk County in central Iowa...

* Until 800 PM CDT.

* At 450 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches of rain have fallen. Additional rainfall amounts of 
  0.5 to 1 inch are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Des Moines, West Des Moines, Urbandale, Clive, Altoona, Pleasant 
  Hill, Windsor Heights, Mitchellville, Iowa State Fairgrounds, 
  Principal Park, Iowa Events Center, Drake Stadium And Knapp 
  Center, Adventureland Amusement Park, Prairie Meadows, Des Moines 
  Int'l Airport, Merle Hay Mall, Valley West Mall and Walnut Woods 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4163 9378 4166 9336 4157 9339 4154 9378

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Hahn
2 follow-up statements
369 
WGUS73 KDMX 192310
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
610 PM CDT Fri Aug 19 2022

IAC153-200100-
/O.CON.KDMX.FF.W.0008.000000T0000Z-220820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-
610 PM CDT Fri Aug 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR SOUTHERN POLK COUNTY...

At 610 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms have produced rain across the warned area of 2 to 4 
inches of rain have fallen.  While the rain has currently ended, 
additional thunderstorms are likely to pass into the warned area 
between 7 to 8 pm which may cause conditions to worsen once again.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar, automated gauges and law enforcement reports.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Des Moines, West Des Moines, Urbandale, Clive, Altoona, Pleasant 
  Hill, Windsor Heights, Mitchellville, Iowa State Fairgrounds, 
  Principal Park, Iowa Events Center, Drake Stadium And Knapp 
  Center, Adventureland Amusement Park, Prairie Meadows, Des Moines 
  Int'l Airport, Merle Hay Mall, Valley West Mall and Walnut Woods 
  State Park.

Reports have been received of water flowing over Hickman Road near 
24th street with stranded cars near the intersection.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4163 9378 4166 9336 4157 9339 4154 9378

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Cogil
944 
WGUS73 KDMX 200032
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
732 PM CDT Fri Aug 19 2022

IAC153-200042-
/O.CAN.KDMX.FF.W.0008.000000T0000Z-220820T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-
732 PM CDT Fri Aug 19 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN POLK COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4163 9378 4166 9336 4157 9339 4154 9378

$$

Cogil

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:06 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 19, 3:06 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
306 PM CDT Fri Aug 19 2022

.DISCUSSION.../Tonight through Friday/
Issued at 304 PM CDT Fri Aug 19 2022

Key Messages:

-Severe Storms This Afternoon and Evening
-More Storms Tomorrow With Slightly Reduced Severe Threat
-Relatively Quiet and Seasonal Through Beginning of the Week

The surface low to our north has begun to make it's way south into
the state as the first of the storms associated with it have started
to impact most of central Iowa. The passage of this low tonight and
tomorrow will be the main show within this forecast period with
conditions quieting down significantly in it's wake.

The first of the impacts from this system will be through this
afternoon and evening as surface heating erodes the cap and
scattered storms fire off in southern and central Iowa. In addition,
more stratiform showers and storms will begin to track into northern
Iowa with the low and it's associated cold front. However, the
greatest severe threat will be with the central and southern storms
where the environment is more favorable for organized
development. Cool air aloft with steep low level lapse rates will
provide sufficient instability to these storms and promote strong
updrafts. Favorable speed shear will also assist in the
organization of these updrafts, making the atmosphere conducive
for strong storms this afternoon. In addition to storm
organization, low melting levels and dry low levels will help
promote severe hail and strong cold pools, resulting in damaging
wind gusts. This environment will also support funnel cloud
development below stronger updrafts. The severe threat with storms
in northern IA is a bit lower, but a few strong storms are still
possible there as well. Scattered storms are expected to continue
through the night but the severe threat should diminish later this
evening.

Tomorrow's storms should pose less of a severe threat than this
evening's, however funnel cloud development is again possible with
sufficient instability in the low levels. However, with relatively
high LCLs the tornado threat is low. A few stronger storms do still
remain possible, but will be somewhat limited by the weak
instability and low shear profiles. These showers and storms will
fester through most of the day but chances begin to diminish in the
afternoon and evening as the low departs to the east. Following this
system, the weather will quiet down with cool and dry conditions on
Sunday. This pattern will continue through the beginning of the week
with seasonal temperatures and mostly dry conditions. Showers return
to the forecast on Wednesday with off and on chances through the end
of the week, however it's a bit too early to lock down any
specific details regarding the late week rain.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 100 PM CDT Fri Aug 19 2022

Ceilings should be mostly VFR this afternoon with some scattered
clouds at MVFR heights. Showers and storms moving in from the
north could also lead to lower ceilings for sites impacted.
Confidence is fairly low on exact location of showers and storms,
but all sites in the area could potentially see some vicinity
lightning or showers through the evening. Tomorrow morning,
ceilings and visibility could drop into IFR, but have kept TAFs
MVFR for now and will re-assess at next issuance. Patchy fog is
also possible in the northwest, but is also not yet reflected in
the TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson/Hahn
AVIATION...Dodson/Donavon
Hazardous weather outlook, Aug 19, 11:13 AM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1113 AM CDT Fri Aug 19 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201615-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1113 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected again today. A few strong to
severe storms will be possible this afternoon into the evening
with large hail and damaging wind gusts the primary threats.
There may also be some funnel clouds with a few of the storms
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered, mainly non-severe, thunderstorms will continue into
Saturday. Gusty winds and perhaps a few funnel clouds may also
occur.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 19, 3:33 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 SE CLIVE              41.60N 93.76W
08/19/2022  M3.00 INCH       POLK               IA   BROADCAST MEDIA

            3 INCH HAIL STONE MEASURED AT WOI IN WEST
            DES MOINES.

&&

KCM
Local storm report, Aug 19, 3:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             STEAMBOAT ROCK          42.41N 93.06W
08/19/2022  E1.00 INCH       HARDIN             IA   PUBLIC

            REPORT RELAYED BY BROADCAST MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

KCM
Local storm report, Aug 19, 3:53 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 SE CLIVE              41.60N 93.75W
08/19/2022  E2.00 INCH       POLK               IA   NWS EMPLOYEE

            HAIL AT LEAST 1.5 TO 2 INCHES WITH PLENTY OF
            CARS DAMAGED AT VALLEY WEST MALL. TIME
            ESTIMATED FROM RADAR.

&&

KCM
Local storm report, Aug 19, 3:57 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 NNE HOLLAND           42.41N 92.79W
08/19/2022  E1.00 INCH       GRUNDY             IA   TRAINED SPOTTER

            PEA AND QUARTER SIZED HAIL FALLING NORTH OF
            HOLLAND.

&&

AJ
Local storm report, Aug 19, 4:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 ENE DES MOINES        41.59N 93.59W
08/19/2022  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED. TIME ESTIMATED
            FROM RADAR.

&&

AJ
Local storm report, Aug 19, 4:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             WEST DES MOINES         41.57N 93.75W
08/19/2022  E1.50 INCH       POLK               IA   PUBLIC

            PING PONG BALL HAIL IN WEST DES MOINES. TIME
            ESTIMATED FROM RADAR. REPORT FROM SOCIAL
            MEDIA.

&&

AJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:21 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto39 min
Aug 18, 8:00 PM CDTSpecial Weather StatementDMXKossuth30 min
Aug 18, 8:41 PM CDTSpecial Weather StatementDMXCrawford34 min
Aug 18, 9:39 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac36 min
Aug 19, 2:23 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Polk, Warren52 min
Aug 19, 2:48 PM CDTSpecial Weather StatementDMXAudubon27 min
Aug 19, 2:57 PM CDTSpecial Weather StatementDMXHardin33 min
Aug 19, 3:03 PM CDTSevere Thunderstorm WarningDMXJasper27 min
Aug 19, 3:09 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin51 min
Aug 19, 3:55 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy34 min
Aug 19, 4:03 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek42 min
Aug 19, 4:26 PM CDTSevere Thunderstorm WarningDMXJasper, Polk30 min
Aug 19, 4:34 PM CDTSevere Thunderstorm WarningDMXMarion41 min
Aug 19, 4:36 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama24 min
Aug 19, 4:40 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union29 min
Aug 19, 5:36 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe39 min
Aug 19, 6:09 PM CDTSpecial Weather StatementDMXMahaska36 min
Aug 19, 6:28 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe35 min
Aug 19, 6:49 PM CDTSpecial Weather StatementDMXButler, Grundy41 min
Aug 19, 6:53 PM CDTSpecial Weather StatementDMXMahaska37 min

Nearby

Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.